Diet v AF

I've just had my echocardiogram and will wait for the outcome of that but now have to wait yet again for another appointment to see a Cardiologist but I need answers now! As I'm new to all this I am hoping someone here will be able to help me.

I have read that blood thinners strip our body of vitamin K, so what do I eat/take to suppliment this? Also that it would be helpful for the AF sufferer to take magnesium daily. Another suggestion was to eat oily fish in the diet and to limit food such as pasta, rice, bread. I will work towards a healthy future without medication if I possibly can.

Any comments will be helpful and I thank you in advance.

7 Replies

oldestnewest
  • I was told that it is the opposite. Vit. K will reduce the amount of Warfarin in the body so you would have to take more blood thinners. They told me to eat the same amounts of Vit. K veggies and they would adjust my warfarin to match that. The most important thing is to avoid binging on vit. K veggies so your INR drops too low in between tests. I was traveling for 2 weeks and ate salads 2 times a day. My INR dropped down below 2 for the only time in the past 6 months. Made my electro-conversion wait an extra month. There's a web site that has recipes and listing of foods for low salt and anticoagulant diets it's called DrGourmet.com.

  • Hi Shirljo

    Please do not muck around with Vit K if you are on warfarin. Vitamin K stops the effects of warfarin, and is used in hospitals to reverse warfarin, so please do not try and control it. As Shadski says, your warfarin dosage will be adjusted for your normal diet including Vitamin K. Any attempt to control Vitamin K yourself could result in potentially dangerously low INR readings.

    If you are on one of the newer anti-coagulants, then they have no effect on Vitamin K, as they work differently.

    And anti-coagulants do not "thin the blood" they stop it coagulating, the viscosity of the blood is exactly the same with or without them. I do wish that some nurses would stop saying things like that, we even had one at the national conference who said this wrongly.

    Re Magnesium, some think that helps if you search the posts you will find a number of threads talking about it.

    But just one provisio if I may, I applaud you eating a healthy diet which will only help, but don't pin too much hope that such measures will mean coming off medication, your diet will not change your CHADSVACS score and the need to anti-coagulate for example.

    Good luck and be well

    Ian

  • Well done again Ian for your excellent advice and oh how I wish we could stop this stupid "blood thinners " thing.

    Shirjo I don;t know where you got that idea about vit K but trust us it is wrong. Magnesium may help some people as it is a valuable element in conduction within the heart but be warned it can have a drastic effect on other thing---like loose stools! Some AF sufferers find that they can isolate some food triggers but they do not cause the AF, merely trigger it in some cases. If you are lucky enough to be one of those people and can find your trigger(s) then you may be able to reduce your events but be careful and. do not become obsessive about it as you maybe looking for something which doesn't exist. You commented that you were in a hurry and needed answers now! Well I have to tell you that AF is a long journey so my answer would be to relax and go with the flow. In a year or two you will understand a lot more about yourself and your condition and hopefully will have come to terms with it. Don't let it ruin your life.

    Bob

  • Others have said it all but I just want to add that I have only made 2 concessions to Warfarin - only 2 ! I've slightly reduced my drinking (red wine, white wine, G & T and some lager beers - no real ales at all) and I don't have a bar of cranberry products. Apart from that I have all the green stuffs that I've always had I maintain a consistent diet on a rotational basis and I also follow a FODMAPS diet because I found my digestive system was triggering AF onsets. BUT - I don't muck about with Vitamin K in my body. And by the way, AF gives no quick answers. You are in for a long journey - measured in years - good luck.

    Aussie John

  • No real ale :(

  • Calcium is not easily absorbed through oral supplements, if your calcium levels are too low, which can effect your heart, then intravenous calcium is the only thing which will help and that is very short lived. I take a prescribed calcium supplement with Vit D which helps the body to absorb calcium for bone density, has absolutely no effect on my AFib.

  • thank you all so much for helping me with this, as I had said previously I am new to all this and I think I read to much and tried to 'fix it' by ignoring the fact that I do need help medically and will be in for the long haul. I will continue to eat well and healthily, continue to exercise (I love a good walk) and continue to be positive about my 'new' condition. Once again thank you all for taking the time to reply to me. Have a good day!

You may also like...